Advertisement

Annals of Global Analysis and Geometry

, Volume 55, Issue 4, pp 631–656 | Cite as

Vanishing geodesic distance for right-invariant Sobolev metrics on diffeomorphism groups

  • Robert L. Jerrard
  • Cy MaorEmail author
Article

Abstract

We study the geodesic distance induced by right-invariant metrics on the group \({\text {Diff}}_\text {c}({\mathcal {M}})\) of compactly supported diffeomorphisms, for various Sobolev norms \(W^{s,p}\). Our main result is that the geodesic distance vanishes identically on every connected component whenever \(s<\min \{n/p,1\}\), where n is the dimension of \({\mathcal {M}}\). We also show that previous results imply that whenever \(s > n/p\) or \(s \ge 1\), the geodesic distance is always positive. In particular, when \(n\ge 2\), the geodesic distance vanishes if and only if \(s<1\) in the Riemannian case \(p=2\), contrary to a conjecture made in Bauer et al. (Ann Glob Anal Geom 44(1):5–21, 2013).

Keywords

Diffeomorphism group Vanishing geodesic distance Fractional Sobolev spaces Infinite dimensional geometry 

Notes

Acknowledgements

We are grateful to Meital Kuchar for her help with the figures and to the anonymous referee for their helpful comments. This work was partially supported by the Natural Sciences and Engineering Research Council of Canada under operating Grant 261955.

References

  1. 1.
    Bauer, M., Bruveris, M., Harms, P., Michor, P.W.: Geodesic distance for right invariant Sobolev metrics of fractional order on the diffeomorphism group. Ann. Global Anal. Geom. 44(1), 5–21 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bauer, M., Bruveris, M., Michor, P.W.: Geodesic distance for right invariant Sobolev metrics of fractional order on the diffeomorphism group II. Ann. Global Anal. Geom. 44(4), 361–368 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bauer, M., Bruveris, M., Michor, P.W.: Overview of the geometries of shape spaces and diffeomorphism groups. J. Math. Imaging Vision 50(1), 60–97 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bauer, M., Harms, P., Preston, S.C.: Vanishing distance phenomena and the geometric approach to SQG, arXiv:1805.04401
  5. 5.
    Brezis, H., Mironescu, P.: Gagliardo–Nirenberg, composition and products in fractional Sobolev spaces. J. Evol. Equ. 1(4), 387–404 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Michor, P.W., Mumford, D.: Vanishing geodesic distance on spaces of submanifolds and diffeomorphisms. Doc. Math. 10, 217–245 (2005)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Di Nezza, E., Palatucci, G., Valdinoci, E.: Hitchhikers guide to the fractional Sobolev spaces. Bulletin des Sciences Mathématiques 136(5), 521–573 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Triebel, H.: Theory of Function Spaces II, Monographs in Mathematics, vol. 84. Birkhäuser, Basel (1992)Google Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of TorontoTorontoCanada

Personalised recommendations